Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 20, 2014, 2:53 PM CST for Phillips County, Arkansas; Coahoma County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 2:53 PM CST (20:53 UTC)
- Expired
- Feb 20, 2014, 3:45 PM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 2:23 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
127
WUUS54 KMEG 202053
SVRMEG
ARC107-MSC027-202145-
/O.NEW.KMEG.SV.W.0003.140220T2053Z-140220T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 345 PM CST
* AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES
SOUTHWEST OF WHITE RIVER NATIONAL WILDLIFE REFUGE...OR NEAR
GILLETT...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
CLARKSDALE AND WHITE RIVER NATIONAL WILDLIFE REFUGE.
THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND OLD TOWN
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3415 9109 3419 9110 3422 9107 3429 9108
3434 9105 3435 9101 3442 9101 3455 9066
3399 9045 3398 9066 3411 9067 3412 9112
TIME...MOT...LOC 2053Z 244DEG 39KT 3408 9129
$$1 follow-up statement
621
WWUS54 KMEG 202129
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST THU FEB 20 2014
ARC107-MSC027-202145-
/O.CON.KMEG.SV.W.0003.000000T0000Z-140220T2145Z/
COAHOMA MS-PHILLIPS AR-
329 PM CST THU FEB 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHERN PHILLIPS AND COAHOMA COUNTIES...
AT 329 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RATIO...OR NEAR ELAINE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...LAKE
VIEW...BOBO...CLARKSDALE...LYON...WESTOVER...LAMBROOK...RATIO...
CATRON...MELLWOOD...LUNDELL...MOSBY SPUR...FERGUSON AND MODOC.
THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND OLD TOWN
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3415 9109 3419 9110 3422 9107 3429 9108
3434 9105 3435 9101 3442 9101 3455 9066
3399 9045 3398 9066 3411 9067 3412 9112
TIME...MOT...LOC 2129Z 244DEG 39KT 3425 9086
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:39 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 20, 11:39 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CST THU FEB 20 2014
.UPDATE FOR AVIATION...
UPDATED FOR THE 18Z AVIATION DISCUSSION.
&&
.DISCUSSION... /ISSUED 1006 AM CST THU FEB 20 2014/
SKIES ARE MOSTLY CLOUDY ACROSS THE FORECAST AREA THIS MORNING
WITH TEMPERATURES FROM THE MID 60S TO LOWER 70S. SURFACE LOW
CURRENTLY NEAR KANSAS/MISSOURI BORDER WITH COLD FRONT EXTENDING
SOUTH FROM THE LOW THROUGH EASTERN OKLAHOMA AND INTO CENTRAL
TEXAS. THERE IS NOT MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT AT
THIS TIME BUT AS THE FRONT MOVES INTO WESTERN ARKANSAS
THUNDERSTORMS WILL BEGIN TO DEVELOP. WILL UPDATE FORECAST TO
REMOVE MORNING WORDING BUT NO BIG CHANGES ARE NEEDED AT THIS TIME.
ARS
PREV DISCUSSION... /ISSUED 557 AM CST THU FEB 20 2014/
A SIGNIFICANT COLD FRONT WILL BRING SEVERE WEATHER TO THE ENTIRE
MID-SOUTH THIS AFTERNOON AND INTO THIS EVENING...
SYNOPSIS...CURRENT GOES WATER VAPOR IMAGERY SHOWS A SIGNIFICANT
LONGWAVE TROUGH DIGGING ACROSS THE CENTRAL PLAINS THIS MORNING.
THIS TROUGH WILL CONTINUE TO DEEPEN AND ACQUIRE A NEGATIVE TILT AS
IT PUSHES INTO THE MID MISSISSIPPI VALLEY THIS AFTERNOON. LATEST
SURFACE ANALYIS SHOWS AN ASSOCIATED AND IMPRESSIVE 992MB DEEPENING
LOW PRESSURE SYSTEM LOCATED JUST TO THE NORTH OF THE OKLAHOMA
PANHANDLE. THIS SURFACE CYCLONE IS EXPECTED TO TRACK NORTHEAST
THROUGH NORTHERN MISSOURI THIS AFTERNOON...AND INTO THE
GREAT LAKES REGION BY THIS EVENING. SURFACE DEWPOINTS ACROSS THE
SOUTH RANGE FROM MID TO UPPER 50S TO MID 60S AS A WARM FRONT
CONTINUES TO PUSH NORTH. THIS SYSTEM IS EXPECTED TO BECOME
OCCLUDED JUST AS IT ARRIVES INTO THE MID-SOUTH. THIS ENVIRONMENT
WILL SET THE STAGE FOR A STRONG SQUALL LINE OF THUNDERSTORMS ALONG
THE COLD FRONT TO PUSH THROUGH THIS AFTERNOON INTO TONIGHT.
IN RESPECT TO TIMING AND THREATS...
THE INITIAL CONVECTIVE MODE IS EXPECTED TO BE MIXED AND THEN
TRANSITION INTO A LINEAR MODE BY 4 PM OR SO JUST AS IT ARRIVES AT
THE MISSISSIPPI RIVER.
PREDOMINANTLY WEST OF THE MISSISSIPPI RIVER...IN THE WARM SECTOR AHEAD
OF THE COLD FRONT...LATEST HRRR MODEL SHOWS SOME ISOLATED CELLS
FORMING BY EARLY AFTERNOON AS THE MODERATE UPPER LEVEL HEIGHT FALLS ARE
OCCURRING. WITH LATEST GUIDANCE SUGGESTING ABOUT 800-1000 J/KG
SBCAPE...60 KTS OF BULK SHEAR...AND A WEAK CAP IN PLACE
CONVECTION WILL INITIATE. THIS WILL ALLOW SOME ISOLATED CELLS TO
DEVELOP JUST AHEAD OF THE FRONT. SEMI-DISCREET SUPERCELLS AS WELL
AS SOME BOWING SEGMENTS WILL BE POSSIBLE. A FEW TORNADOES
ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREAT.
BY LATE AFTERNOON ...THE COLD FRONT WILL CATCH UP TO THE PREFRONTAL
CONVECTION AND TRANSITION INTO A IMPRESSIVE QLCS (SQUALL LINE).
THIS IS WHEN DAMAGING WINDS WILL BECOME THE PRIMARY THREAT.
DAMAGING WINDS MAY BECOME WIDESPREAD EAST OF THE MISSISSIPPI RIVER
ALONG WITH A FEW SIGNIFICANT WIND GUSTS IN EXCESS OF 70MPH. AS THE
LINE MOVES EASTWARD...SOME EMBEDDED MESOVORTICES WITHIN THE QLCS
MAY POSE AN ISOLATED TORNADO RISK. ANY TORNADOES EMBEDDED WITHIN
THE LINE SHOULD BE SHORT TRACKED. THE SEVERE LINE SHOULD DEPART
EASTERN AREAS OF THE CWA BY LATE EVENING.
LONG TERM...FRIDAY THROUGH NEXT WEEK...
AFTER THE COLD FRONT MOVES THROUGH THIS EVENING...HIGH PRESSURE
WILL BUILD INTO THE REGION AND BRING A RETURN TO DRY WEATHER AND
CONTINUED MILD TEMPERATURES. THIS PLEASANT WEATHER SHOULD
CONTINUE FROM FRIDAY THROUGH THE FIRST HALF OF THE WEEKEND.
A COLD FRONT WILL MOVE THROUGH THE MID SOUTH ON SUNDAY BRINGING A
RETURN TO COOLER TEMPERATURES. DRY CONDITIONS SHOULD CONTINUE INTO
EARLY NEXT WEEK WITH TEMPERATURES RETURNING TO NEAR OR SLIGHTLY
BELOW AVERAGE. ANOTHER REINFORCING COLD FRONT WILL MOVE THROUGH ON
TUESDAY WITH LIGHT PRECIPITATION CHANCES AND COLDER TEMPERATURES.
AC3
&&
.AVIATION...
18Z TAF CYCLE
TIGHTENING PRESSURE GRADIENT AS LOW DEEPENS OVER MO AHEAD OF
ADVANCING COLD FRONT. THIS TRANSLATES INTO STRONG SOUTHERLY WINDS
CURRENTLY AT ALL TERMINALS AHEAD OF THE COLD FRONTAL PASSAGE.
SUSTAINED WINDS EXPECTED TO CONTINUE 20-25KT...WITH GUSTS POSSIBLE
BETWEEN 35-40 KTS.
PATCHY MVFR CIGS MAINLY BTN 2500-3000FT CONT AT MAINLY OVR THE NE
PORTION OF THE REGION WITH MORE BREAKS AND VFR TO THE SE. CIGS
SHOULD CONT TO LIFT SLOWLY UNTIL THUNDERSTORM ACTIVITY BEGINS TO
DEVELOP ALONG AND IN ADVANCE OF COLD FRONT.
STORMS HAVE RECENTLY BEGUN TO DEVELOP IN NE TX WHERE CAPPING IS A
BIT WEAKER. EXPECT THIS TREND TO CONTINUE...WITH STORMS DVLPG OVR AR
DURING THE 19-21Z RANGE. STORMS SHOULD CONSOLIDATE INTO A MORE
SOLID LINE BY LATE AFTERNOON...IMPACTING KMEM BETWEEN
20/21Z-21/00Z. THIS LINE WILL RACE EAST AND SHOULD IMPACT KMKL
BETWEEN 20/22Z-21/01Z AND KTUP BETWEEN 21/00Z-21/02Z. DAMAGING
WIND GUSTS WILL BE POSSIBLE...ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. VSBYS MAY BE REDUCED TO IFR DURING ANY STRONG CONVECTION.
WINDS WILL SWITCH NORTHWESTERLY BEHIND THE CONVECTIVE LINE AND
BECOME MORE WESTERLY LATE TONIGHT AS SKIES EVENTUALLY
CLEAR. CLEAR SKIES AND WEST WINDS 5-10KT EXPECTED TO CONTINUE THRU
18Z FRI.
NGU
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 74 40 62 41 / 100 50 0 0
MKL 75 37 61 36 / 90 70 0 0
JBR 72 35 59 37 / 60 10 0 0
TUP 77 40 62 37 / 60 100 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 20, 6:36 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 636 AM CST THU FEB 20 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211445- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 636 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MOST OF WEST TENNESSEE AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EAST AND NORTHEAST ARKANSAS THIS AFTERNOON AND INTO THIS EVENING. FOR AREAS WEST OF THE MISSISSIPPI RIVER...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE. THE GREATEST RISK WILL OCCUR DURING THE EARLY TO MID AFTERNOON HOURS. AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER...DAMAGING WINDS WILL BECOME LIKELY AND POSSIBLY WIDESPREAD. A FEW SIGNIFICANT WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT...BUT IS NOT THE PRIMARY RISK IN THIS AREA. THE GREATEST RISK WILL OCCUR DURING THE LATE AFTERNOON AND EVENING HOURS. A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MID-SOUTH. REFER TO THE LATEST PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY PERSONNEL ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. AC3
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:06 PM CST | Special Weather Statement | MEG | Craighead | 24 min |
| Feb 20, 3:13 PM CST | Special Weather Statement | MEG | Lee | 32 min |
| Feb 20, 3:28 PM CST | Special Weather Statement | MEG | Craighead | 32 min |
| Feb 20, 3:28 PM CST | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 47 min |
| Feb 20, 3:35 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 40 min |
| Feb 20, 3:38 PM CST | Severe Thunderstorm Warning | MEG | Phillips | 52 min |
| Feb 20, 3:49 PM CST | Special Weather Statement | MEG | Crittenden | 26 min |
| Feb 20, 3:50 PM CST | Tornado Warning | MEG | Crittenden, Lee, St. Francis | 25 min |
| Feb 20, 3:57 PM CST | Tornado Warning | MEG | Craighead, Mississippi | 48 min |
| Feb 20, 4:06 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 39 min |
| Feb 20, 4:08 PM CST | Tornado Warning | MEG | Crittenden | 37 min |
| Feb 20, 4:19 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 41 min |
| Feb 20, 4:02 PM CST | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 28 min |
| Feb 20, 4:11 PM CST | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tate, Tunica | 49 min |
| Feb 20, 4:22 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 53 min |
| Feb 20, 4:35 PM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more | 40 min |
| Feb 20, 5:01 PM CST | Tornado Warning | MEG | Benton, Marshall | 29 min |
| Feb 20, 5:10 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 50 min |
| Feb 20, 5:11 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Panola, Tate and 2 more | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.